Arizona, 2011

Dust Storm in Arizona, July 3, 2011

July 3, 2011 · NWS PSR · 1 event in 1 county or zone

High based thunderstorms over central Arizona produced strong gusty winds and dense blowing dust across central Maricopa county during the late afternoon hours on the 3rd of July. A dust storm formed and affected the area from Tonopah westward to the La Paz county line.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

High based thunderstorms over central Arizona produced strong gusty winds and dense blowing dust across central Maricopa county during the late afternoon hours on the 3rd of July. A dust storm formed and affected the area from Tonopah westward to the La Paz county line. Visibilities to near zero miles led to multiple semi truck accidents along interstate 10 west of Tonopah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 3, 3:45 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 3, 3:45 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST SUN JUL 3 2011

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER OR NEAR THE
FOUR CORNERS AREA THROUGH AT LEAST WEDNESDAY. CLOCKWISE FLOW AROUND
THE HIGH...COMBINED WITH THE PASSAGE OF WEATHER DISTURBANCES ACROSS
NORTHWEST MEXICO...WILL BRING A DECENT CHANCE FOR LATE AFTERNOON AND
EVENING THUNDERSTORMS OVER MUCH OF THE LOWER DESERT...ESPECIALLY
TONIGHT AND ON THE FOURTH OF JULY. TOWARD THE END OF THE
WEEK...EXPECT AT LEAST A SLIGHT CHANCE FOR LATE AFTERNOON AND
EVENING THUNDERSTORMS ACROSS MAINLY SOUTH CENTRAL ARIZONA AS THE
CENTER OF HIGH PRESSURE ALOFT MOVES OFF TO THE EAST AND A SOMEWHAT
DRIER SOUTH TO SOUTHWEST FLOW DEVELOPS ALOFT.

&&

.DISCUSSION...
UPPER HIGH CENTERED OVER/NEAR THE FOUR CORNERS...WHILE A SUBTROPICAL
WEATHER DISTURBANCE WAS MOVING VERY SLOWLY ACROSS THE NORTHERN GULF
OF CALIFORNIA. IN BETWEEN THESE TWO SYSTEMS...ANOMALOUSLY STRONG
20-30 KT MID TROPOSPHERIC EAST-SOUTHEAST WIND IN PLACE. ATMOSPHERE
IS QUITE UNSTABLE...WITH SBCAPE ABOVE 1000 G/KG OVER CENTRAL AND
SOUTHWEST ARIZONA...THANKS PRIMARILY TO A BIG INCREASE IN MOISTURE
(PRECIPITABLE WATER RANGES FROM 1.2 TO 1.7" (125-160% OF NORMAL)...
WITH HIGHEST VALUES OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA). RATHER HOT BOUNDARY LAYER IN PLACE TODAY...ESPECIALLY OVER
SOUTH-CENTRAL AZ WHERE PHOENIX SKY HARBOR HAS ALREADY REACHED 112.
SFC DEW POINTS WERE IN THE LOW TO MID 60S OVER FAR SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA...AND IN THE 50S OVER SOUTH-CENTRAL
AZ. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOGOLLON
RIM...AS WELL AS OVER PIMA COUNTY. STORMS WERE SCARCE OVER SOUTHEAST
AZ WHERE WEAK DRY ADVECTION IS ONGOING. GRADIENT BETWEEN THE DRIER
AND MOIST AIR MASSES APPEARS LIKELY TO EXIST ACROSS WEST-CENTRAL/
SOUTHWEST AZ THIS EVENING...THE AREA WHERE STORMS ARE EXPECTED TO BE
MORE WIDESPREAD AND PERSISTENT...AND STORMS COULD PROPAGATE OVER FAR
SOUTHEAST CALIFORNIA LATER THIS EVENING. MEANWHILE...ISOLATED TO
POSSIBLY SCATTERED STORMS WILL BE POSSIBLE OVER SOUTH-CENTRAL AZ DUE
MAINLY TO OUTFLOW BOUNDARY COLLISIONS. BLOWING DUST CAN BE EXPECTED
NEAR ANY STORMS OVER THE LOWER DESERT THIS EVENING...AS DCAPE
INDICATES STRONG/DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE.

ACTIVE WEATHER PATTERN EXPECTED THROUGH WEDNESDAY AS THE UPPER HIGH
REMAINS CENTERED OVER/NEAR THE FOUR CORNERS...MOISTURE REMAINS IN
PLACE...AND STRONGER-THAN-NORMAL EAST TO SOUTHEAST MID TROPOSPHERIC
WINDS PREVAIL. ABOVE CLIMO PRECIP/TSTM CHANCES LOOK GOOD...WHICH IS
REFLECTED IN LATEST FORECAST. SHEAR/MOISTURE PROFILES...RATHER
IMPRESSIVE TODAY...LOOK A BIT MORE FAVORABLE ON THE FOURTH OF JULY
ACCORDING TO SPC SREF GUIDANCE...BUT DOUBT IT WILL BE QUITE AS
UNSTABLE OVER SOUTHWEST/WEST-CENTRAL AZ. HOWEVER...MORE CONVECTION
SHOULD FIRE TO OUR SOUTHEAST ON MONDAY AS MOISTURE INCREASES IN THAT
AREA...WHICH BODES WELL FOR SCTD TSTMS TO AFFECT SOUTH-CENTRAL AZ
AGAIN MONDAY EVENING. COULD SEE A BIT MORE RAIN WITH STORMS GIVEN
EXPECTATION OF A BIT MORE MOIST BOUNDARY LAYER.

.PREVIOUS DISCUSSION (EDITED)...
THURSDAY THROUGH SUNDAY...THE BASIC LARGE SCALE PATTERN IS
ADVERTISED TO REMAIN THE SAME THROUGH ABOUT THURSDAY...WITH
SOUTHEASTERLY FLOW ALOFT REMAINING IN PLACE AND A 500 MB HIGH CENTER
FLUCTUATING AROUND THE 4 CORNERS/SOUTHERN ROCKIES. THUS...THE STORM
CHANCES CONTINUE. DURING THE LATTER PART OF THE EXTENDED...BOTH GFS
AND ECMWF SHOW A TREND TOWARD SOUTHWESTERLY FLOW ALOFT BUT WITHOUT A
BIG DRY OUT...MORE OF A SLOW DECREASE FROM WEST TO EAST AND POPS
REFLECT THIS. TEMPS WILL STAY WARM BUT SHOULD REMAIN BELOW EXCESSIVE
HEAT THRESHOLDS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
SCATTERED SHOWERS AND THUNDERSTORMS FROM THE NORTH THROUGH EAST AND
SOUTH ARE EXPECTED TO DEVELOP OVER THE GREATER PHOENIX AREA THIS
EVENING. ESTIMATED TIMING IS GENERALLY BETWEEN 0200 AND 0600 AT KIWA
AND 0300 AND 0700 AT KPHX. BLOWING DUST IS POSSIBLE AHEAD OF THE
STORMS WITH REDUCED VISIBILITY AND LOCALLY STRONGER GUSTY VARIABLE
WINDS. HAVE HANDLED THIS IN THE TAF WITH VCTS/CB...GUSTY WINDS AND
REDUCED VISIBILITY...AND WILL ALSO BE HANDLED WITH TAF AMENDMENTS.

SOUTHWEST ARIZONA AND AND FAR SOUTHEAST CALIFORNIA INCLUDING
KIPL...AND KBLH AIRFIELDS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AREA MAINLY
LATE TONIGHT AND MONDAY MORNING. HAVE HANDLED THIS IN THE KIPL TAF
WITH CB...GUSTY VARIABLE WINDS AND SOMEWHAT REDUCED VISIBILITY...BUT
NOT AS MUCH CONFIDENCE AT KBLH...AND THE SITUATION WILL BE HANDLED
WITH TAF AMENDMENTS. OTHERWISE SOMEWHAT GUSTY WINDS FROM THE
SOUTHEAST AND SOUTH ARE EXPECTED AT TIMES MAINLY THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
TYPICAL JULY PATTERN IS EXPECTED. NO SIGNIFICANT WIND IS EXPECTED
ANY GIVEN DAY. HOWEVER...STORMS WILL BE AROUND MAINLY IN THE LATE
AFTERNOONS AND EVENINGS WITH BRIEF PERIODS OF GUSTY OUTFLOW WINDS
LIKELY. WITH THE MOISTURE...THE THREAT OF DRY THUNDERSTORMS WILL BE
SUBSTANTIALLY REDUCED THIS WEEK. ALSO...MINIMUM HUMIDITY WILL ONLY
DROP INTO THE MID TO UPPER TEENS WITH GOOD OVERNIGHT RECOVERY
EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST THIS EVENING
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THIS EVENING CAZ031.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...DG/AJ
AVIATION...ELLIS
FIRE WEATHER...ELLIS/LEINS
Hazardous weather outlook, Jul 3, 6:11 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
611 AM MST SUN JUL 3 2011

AZZ021>023-026>028-041315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
611 AM MST SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
AN UPSWING IN THUNDERSTORM CHANCES IS EXPECTED. IF STORMS FORM...THEY
WILL LIKELY PRODUCE AREAS OF BLOWING DUST ALONG WITH LOCALIZED BRIEF
HEAVY RAIN. LOCALIZED DAMAGING STRENGTH WINDS WILL ALSO BE POSSIBLE
ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ABOVE AVERAGE STORM CHANCES WILL CONTINUE MONDAY BEFORE DECLINING TO
SLIGHT CHANCES THE REST OF THE WEEK. THUS...THE FAMILIAR MONSOON HAZARDS
WILL BE IN PLAY. HOWEVER...IF ANY FLASH FLOODING DEVELOPS IT IS
ANTICIPATED TO BE QUITE LOCALIZED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-041315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
611 AM MST SUN JUL 3 2011 /611 AM PDT SUN JUL 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
AN UPSWING IN THUNDERSTORM CHANCES IS EXPECTED. IF STORMS FORM...THEY
WILL LIKELY PRODUCE AREAS OF BLOWING DUST ALONG WITH LOCALIZED BRIEF
HEAVY RAIN. LOCALIZED DAMAGING STRENGTH WINDS AND FLASH FLOODING WILL
ALSO BE POSSIBLE ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ABOVE AVERAGE STORM CHANCES WILL CONTINUE MONDAY BEFORE DECLINING TO
SLIGHT CHANCES TUESDAY THROUGH THURSDAY. THUS...THE FAMILIAR MONSOON
HAZARDS WILL BE IN PLAY. HOWEVER...IF ANY FLASH FLOODING DEVELOPS IT
IS ANTICIPATED TO BE QUITE LOCALIZED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-041315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
611 AM MST SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND
EVENING BRINGING THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 50 MPH AND
AND BRIEF HEAVY RAIN. THERE IS A SMALLER PROBABILITY FOR VERY
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOMEWHAT ABOVE AVERAGE STORM CHANCES WILL CONTINUE MONDAY BEFORE
DECLINING SOMEWHAT FOR THE REST OF THE WEEK. THUS...THE FAMILIAR MONSOON
HAZARDS WILL BE IN PLAY. HOWEVER...IF ANY FLASH FLOODING DEVELOPS IT
IS ANTICIPATED TO BE QUITE LOCALIZED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 3, 1:36 PM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
136 PM MST SUN JUL 3 2011

AZZ020>028-CAZ030>033-040700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER...
FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX...
SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS...
SUPERIOR...TOP-OF-THE-WORLD...ALSO INCLUDING APACHE...BARTLETT...
CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...
FORTUNA FOOTHILLS...SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...
WELLTON...GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
FLORENCE...COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...
BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...
BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...
AND THE SALTON SEA
136 PM MST SUN JUL 3 2011 /136 PM PDT SUN JUL 3 2011/

...SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS ARE POSSIBLE IN
SOUTH-CENTRAL AND SOUTHWEST ARIZONA THIS EVENING...

...SIGNIFICANT RAIN WITH SOME THUNDERSTORMS IN SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA TONIGHT...ESPECIALLY LATE TONIGHT INTO THE 4TH
OF JULY...

A SIGNIFICANT AMOUNT HUMID AIR FROM THE GULF OF CALIFORNIA HAS MOVED
INTO SOUTH-CENTRAL AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
WITH THE AIR MASS AS HOT AS IT IS AT GROUND LEVEL...THE AIR MASS IS
ALSO VERY UNSTABLE. AS A RESULT...OUTFLOW WINDS FROM THUNDERSTORMS
OVER THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX AND IN SOUTHEAST
ARIZONA ARE EXPECTED TO HELP TRIGGER THUNDERSTORMS OVER THE SOUTH-
CENTRAL AND SOUTHWEST ARIZONA DESERT AREAS BY LATE THIS AFTERNOON AND
THIS EVENING.

THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING IS FROM
THE GREATER PHOENIX AREA SOUTH AND WEST ACROSS SOUTH-CENTRAL AND
SOUTHWEST ARIZONA. THE EMPHASIS IS EXPECTED TO SHIFT TO SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING YUMA AND EL CENTRO
OVERNIGHT TONIGHT INTO THE 4TH OF JULY.

SOME OF THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO BECOME SEVERE
THIS EVENING WITH STRONG GUSTY POSSIBLY DAMAGING WINDS AND LOCALLY
HEAVY RAIN.

A DUST STORM IS ALSO POSSIBLE IN THE DESERT AREAS...ESPECIALLY IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA BY THIS
EVENING AHEAD OF THE THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING LATE
TONIGHT INTO THE 4TH OF JULY MAINLY IN SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA. GUSTY WINDS AND BLOWING DUST ARE STILL POSSIBLE
THERE LATE TONIGHT INTO MONDAY. HOWEVER...THE EMPHASIS IN THOSE AREAS
IS EXPECTED TO BE SIGNIFICANT AND LOCALLY HEAVY RAIN.

URBAN AND SMALL STREAM FLOODING IS LIKELY WITH SOME STORMS AND
ISOLATED FLASH FLOODING IS EVEN A POSSIBILITY IN RELATIVELY LOW-
LYING AREA.

IF YOU COME TO A FLOODED ROAD OR OTHER FLOODED LOCATION...TURN AROUND
AND...IF POSSIBLE...FIND A SAFE WAY TO YOUR DESTINATION.

IF YOU SEE A DUST STORM APPROACHING OR GET CAUGHT IN ONE...PULL OFF
TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE
IN PARK...TAKE YOUR FOOT OFF THE BRAKE PEDAL...AND TURN YOUR LIGHTS
ALL THE WAY OFF.

IT WOULD BE WISE TO SECURE LOOSE OBJECTS TO PROTECT THEM FROM THE
WIND. THE WIND COULD ALSO MAKE DRIVING DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS
Special weather statement, Jul 3, 3:54 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST SUN JUL 3 2011

AZZ023-027-028-032345-
MARICOPA AZ-PINAL AZ-
354 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 348 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS 12 MILES SOUTHEAST OF GILA
BEND...MOVING NORTHWEST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   GILA BEND...
   FREEMAN...
   AREAS ALONG INTERSTATE 8 BETWEEN SENTINEL AND FREEMAN...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3300 11306 3328 11225 3282 11219 3263 11258
TIME...MOT...LOC 2251Z 148DEG 24KT 3277 11241

WANEK
Special weather statement, Jul 3, 4:08 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
408 PM MST SUN JUL 3 2011

AZZ023-024-028-040000-
MARICOPA AZ-PINAL AZ-
408 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 500 PM MST

AT 402 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG AREA OF THUNDERSTORM OUTFLOW WINDS NEAR ELOY...MOVING NORTH
AT 40 MPH. THESE STRONG WINDS WILL PICK UP AREAS OF BLOWING
DUST...WITH REDUCED VISIBILITY BELOW ONE HALF MILE POSSIBLE.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 10 BETWEEN THE I 10 AND I 8 JUNCTION AND NORTH TO SAN
TAN VALLEY
   CASA GRANDE...
   COOLIDGE...
   FLORENCE...
   MAGMA...
   QUEEN CREEK AND CHANDLER HEIGHTS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3274 11175 3279 11179 3279 11186 3276 11189
      3277 11216 3336 11213 3316 11108 3273 11166
TIME...MOT...LOC 2305Z 184DEG 33KT 3281 11154

WANEK
Special weather statement, Jul 3, 4:30 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST SUN JUL 3 2011

AZZ027-028-040030-
MARICOPA AZ-PINAL AZ-
430 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

LOCAL DUST STORM WARNING FOR...
  EXTREME WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* COMMUNITIES IMPACTED: GILA BEND AND COTTON CENTER AND RAINBOW
VALLEY

* UNTIL 530 PM MST

* MAJOR HIGHWAYS IMPACTED INCLUDE:

STATE ROUTE 85...
I-8...

PULL OFF HIGHWAYS...SHUT OFF LIGHTS...STAY OFF BRAKES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

* A LOCAL DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED
LARGE AREAS OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY
REDUCED VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN VERY
HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN
DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR
BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD
AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL
THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL.

&&

LAT...LON 3321 11315 3326 11214 3291 11214 3279 11290

WANEK
Special weather statement, Jul 3, 5:43 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST SUN JUL 3 2011

AZZ022-023-027-040130-
MARICOPA AZ-
543 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

LOCAL DUST STORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* COMMUNITIES IMPACTED: TONOPAH

* UNTIL 630 PM MST

* MAJOR HIGHWAYS IMPACTED INCLUDE:

I-10...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

* A LOCAL DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED
LARGE AREAS OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY
REDUCED VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN VERY
HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN
DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR
BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD
AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL
THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL.

&&

LAT...LON 3369 11319 3368 11244 3330 11250 3330 11315

WANEK

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
July 3, 5:43 PM MST to 6:30 PM MST
Where
Greater Phoenix Area forecast zone
Property damage
$2,000
Reported by
Public

High based thunderstorms across central Maricopa county generated strong gusty outflow winds during the late afternoon on July 3rd. A dust storm was generated, affecting the area from Tohopah westward to the La Paz county line. A woman living in Surprise reported 2 semi-truck accidents that occurred on Interstate 10 near Salome Road at approximately 6 pm. The accidents were a result of near zero visibility due to dense blowing dust.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310599.